advertisement
Question
Posted by: Sundar | 2007/04/08

Mania and Post natal depression

My wife has been treated for Manic Episodes 2 times in the last couple of years.The first time she was even treated with ECT.
She was continuing Lithium Medication until she became pregnent.
She delivered our first baby(boy)on 26/03/2007.She gave birth by Cesarian.
After giving birth I was ver very happy that Both my wife and Baby were doing absolutely fine.
Only Yesterday she started talking in a bit lower tone and started crying telling me not to divorse or leave the child and telling me that the baby is born only to me and herself and she never been with any other guys etc something like that........I was shocked by the way she spoke and told her that I trust her to my heart and I love her deeply and promised her that I will never leave her or the baby.
But she keep on telling the same.I think she is in depression and she is with Physchartist care prescribed with anti depresents.
My worry is as read a lot of books about metal disorder I know that Anti Depresents can cause Mania again.
Please advise me to do what next..I am realy tired of this like as in 4 years of married like 3rd time she is hospitalised due to mental disorder .....I am finding very hard to cope up and We both stay alone in singapore and all my family members are in India.....Please advise .......Please help me

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello Sundar,
Sorry to hear about these worries. Let's see. Bipolar Disorder tends to be chronic, though there are a number of medicines which can limit the number and severity of episodes, of either Depression or Mania, including Lithium and a number of other medications such as a number otherwise more usually used to treat Epilepsy. Shrinks tend to prefer, if possible, to avoid using any such drugs during pregnancy, though they always need to assess the situation carefully, to balance the relatively small risks to the baby of the mother being on such meds, versus the risks of having a mother in a mania or severe Depression.
Your descriptions sounds like she may very well be experiencing a Post Natal Depression, a condition which needs to be taken seriously, but which generally responds well to treatment. Yes, with anyone taking an antidepressant, there is a small risk of their tipping over into a manic episode, but the risk is not high, and maintaining observation and assessment of her condition can identify this, should it happen, early on, and make treatment easier. Re-starting the Lithium, too, could be usefully protective here.
I understand, too, how difficult it is to handle this sort of situation, especially when your family is distant, and you have the worry of a wife who is unwell, and a new baby to help care for. GOod luck with this task. Proper assessment and treatment should make this manageable.
Do keep in touch through this forum, if you wish, and let us know how things go

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Sundar | 2007/04/09

Thank you very much for the reply,
Now my wife is in medication with anti depresents.I have employed a baby siter to take care of my baby and my wife during the day.and during Night I am caring my baby and my wife.
I hope things would improve soon,
Physcartists informed me that she could recover in about 8 to 12 weeks time.It seems there is no difference in the period of recovery from mania and depression.
Doctors advised that my wife can even feed the baby.To on the luckiest part My wife take care of the baby abosolutely fine(only she is having negative thoughts about me for god known reasons.)
Thanks&Regrads
Sundar

Reply to Sundar

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement